Skip to Main Content

++

  • Mast cells or basophils release mediators of anaphylactic and anaphylactoid reactions as a result of direct drug actions or interaction of antigen with mast cell or basophil immunoglobin E.
  • Agents that commonly cause hypersensitivity reactions are antibiotics, blood products, radiocontrast media, muscle relaxants, colloids, preservatives, protamine, and latex.
  • Histamine, eosinophilic chemotactic factor of anaphylaxis, slow-reacting substance of anaphylaxis, platelet-activating factor, prostaglandins, and kinins are the six major pharmacologic mediators known to be released in anaphylactic and anaphylactoid reactions.
  • Symptoms caused by these mediators are usually immediate but may be delayed by 2 to 15 minutes or, in rare cases, by as long as 2.5 hours after the parenteral injection of antigen.
  • Because this reaction includes vasodilation and translocation of fluid from capillaries and postcapillary venules (resulting in loss of fluid and colloid from intravascular spaces), effective plasma volume and systemic vascular resistance is decreased, which can lead to shock.
  • The sine qua non of anaphylaxis is severe cardiovascular or respiratory compromise; most conscious patients sense impending doom before the clinical event occurs.
  • Tryptase is helpful in distinguishing between anaphylactic and anaphylactoid reactions.
  • Although various drugs are used to treat anaphylactic and anaphylactoid reactions, discontinuation of the offending drug, maintenance of the airway, administration of oxygen, blood volume expansion, and administration of titrated doses of epinephrine (very large doses may be needed) are the mainstays of therapy.
  • Anaphylactic and anaphylactoid reactions are acute, potentially fatal events, but their morbidity and mortality rates can be decreased by preparation, drills such as those done for cardiopulmonary resuscitation, and prompt recognition and aggressive treatment.

++

Life-threatening hypersensitivity or pseudoallergic reactions to exogenously derived and administered agents in critical care environments can be, and usually are, treated successfully by a prepared intensivist.1 These reactions are anaphylactic if immune mediated and anaphylactoid if chemically mediated. Data from multicenter studies of perioperative patients show an incidence of life-threatening reactions of 1 in 5000 anesthetics, half of which are immune mediated. Although chemically mediated reactions may be much more common, they usually are less severe.2 Rapid recognition and treatment of such reactions can prevent much of the morbidity and mortality that would otherwise occur.

++

Anaphylaxis is a life-threatening allergic, immune-mediated reaction. The term allergic applies to immune-mediated reactions, as opposed to those caused by pharmacologic idiosyncrasy, direct toxicity, drug overdose, or drug interactions.3 Anaphylactoid reactions produce the same clinical syndrome but are not immune mediated. Interaction of antigen with mast cell immunoglobin (Ig) E or direct drug actions cause mast cells to release mediators of anaphylactic and anaphylactoid reactions (Fig. 106-1). Vasoactive mediators of these reactions include histamine, eosinophilic chemotactic factor of anaphylaxis (ECF-A), slow-reacting substance of anaphylaxis (SRS-A; a mixture of three leukotrienes, including a potent coronary vasoconstrictor), platelet activating factor (PAF), kinins, and prostaglandins (see Fig. 106-1). Symptoms usually occur within 15 minutes of parenteral injection of the causative agent, although they may be delayed. The net effect of these agents ...

Want remote access to your institution's subscription?

Sign in to your MyAccess profile while you are actively authenticated on this site via your institution (you will be able to verify this by looking at the top right corner of the screen - if you see your institution's name, you are authenticated). Once logged in to your MyAccess profile, you will be able to access your institution's subscription for 90 days from any location. You must be logged in while authenticated at least once every 90 days to maintain this remote access.

Ok

About MyAccess

If your institution subscribes to this resource, and you don't have a MyAccess profile, please contact your library's reference desk for information on how to gain access to this resource from off-campus.

Subscription Options

AccessSurgery Full Site: One-Year Subscription

Connect to the full suite of AccessSurgery content and resources including more than 160 instructional videos, 16,000+ high-quality images, interactive board review, 20+ textbooks, and more.

$995 USD
Buy Now

Pay Per View: Timed Access to all of AccessSurgery

24 Hour Subscription $34.95

Buy Now

48 Hour Subscription $54.95

Buy Now

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.